MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE RATCHET DRIVER; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. BIOSURE RATCHET DRIVER; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72201888
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/19/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during an acl surgery, the tip of the biosure driver had become flared out due to continued use, causing three biosure regenesorb screws to break during insertion.The broken pieces were retrieved using forceps, haemostat, and suction.The surgery was completed with a change in the surgical technique.There was no surgical delay, and no further complications were reported.
 
Additional Manufacturer Narrative
Corrected data: b5, d1, d2a, d2b, d4, d10.
 
Event or Problem Description
It was reported that during an acl surgery, the tip of the biosure driver (case (b)(4)) has become flared out due to continued use.This caused three biosure regenesorb screws to break during insertion.The broken pieces were retrieved using forceps, homeostat and suction.The surgery was completed with a change in the surgical technique.There was no surgical delay, and no further complications were reported.
 
Additional Manufacturer Narrative
H2: corrected information in h6 (investigation findings & component code).H3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The distal tip of the driver has flared out and deformed.The failure is associated with a well-known failure mode that has been thoroughly investigated in prior complaints.No new information, trends, or patient impact were identified that would warrant further review.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences (excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, or an inadvertent impact event inconsistent with normal use).Based on this investigation, the need for corrective action is not indicated.

Brand Name
BIOSURE RATCHET DRIVER
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22473620
Report Number1219602-2025-01726
Device Sequence Number4272463
Product Code NBH
UDI-Device Identifier03596010615442
UDI-Public3596010615442
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K142948
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201888
Device Lot Number50683658
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2025
Supplement Date Received by Manufacturer08/08/2025
08/28/2025
Initial Report FDA Received Date07/10/2025
Supplement Report FDA Received Date08/08/2025
08/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/06/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SCREW BIOSURE REGENESORB 7MM X 30MM, LOT: 51128587; SCREW BIOSURE REGENESORB 8MM X 30MM, LOT: 51121835; SCREW BIOSURE REGENESORB 9MM X 30MM, LOT: 51114535
Patient Age17 YR
Patient SexFemale